Jump to content
ClusterBusters
Sign in to follow this  
ToniEvo

verapamil/imitrex side effects

Recommended Posts

Hi folks :)

Was prescribed Verapamil byNeuro,it did help, but came off it after about a week due to the 'common' side effects, i won't go into too much info, you all know how they 'bung' you up and mess with your guts! Anyway, the old brain started being attacked again about 2 weeks after stopping the Verapamil, so I guess i'll be giving it a go again...maybe I'll take some syrup of figs :)  Any tips??

I have another question too...when any of you guys have your injection, what side effects do you get??  For about 10 minutes my brain and the back of my nose feel like they are on fire, it's intense and really horrible. What a relief when it goes and takes the pain with it!! :) I never got this with the nasal spray - which never seemed to work anyway...Just wondered if it was usual, I must say though, I don't mind as it takes away the pain :)

Lv n big hugs to u all :)

Share this post


Link to post
Share on other sites

Hi Bejeeber,

Thanks for the reply and advice :)

They're already a lowish dose I believe...'each pre-filled 0.5ml cartridge syringe contains 6 mg sumitriptan' My nasal sprays are 20mg. 

I have seen the video and info on reducing the dose, I'll look at taking them down to 2mg??

Thanks again :)

Share this post


Link to post
Share on other sites

As far as injections go, last time I checked, 6 mg is pretty much the max dose, as high as they go. Lotsa headbangers do find 2 mg to be effective.

When I was still injecting (back before I became a buster), I settled at 3 mg. I might've been able to go for 2mg, but the one time I tried it I didn't catch the attack as close to onset as usual, and it got away from me, the one and only super pent up, angry, full blown 3 hour attack of that entire cycle

Afterward I figured "um yeah, maybe I'll stick with 3 mg just to be safe - and always catch them right at onset!"  :o

Share this post


Link to post
Share on other sites

OMDays!! There I was in my not so infinite wisdom thinking I was on a low dose...no wonder it makes me feel like poop!!

Next move, local pharmacy for some needles then!!

Hooray/yippee for me for having you guys here :) docs don't tell us what this stuff does to us lesser mortals :)

Cheers m'dear :)

Share this post


Link to post
Share on other sites

That is so nice that you can get the sterile syringes from the pharmacy.  I have to get mine from a diabetic cousin who has boxes of them. I tried dividing mine up into 3, but found that they worked better if I just cut them in half.  Of course the less Trex you can take, the better! HUGS! and many many PFD! ;D

Share this post


Link to post
Share on other sites

Fabac -

That is so nice that you can get the sterile syringes from the pharmacy.  I have to get mine from a diabetic cousin who has boxes of them. 

I sure can get them from the pharmacy, at no cost...from the 'drug addict window' lol...I'll go in with dark shades and my hat on i think   ;D  I'm sure they wouldn't give them to me to tamper with my injections...

Same to you my lovely, wishing you many many PFDN too :)

Share this post


Link to post
Share on other sites

when it "stuck me up" i used a dessert spoon of olive oil morning , afternoon and night, sometimes more 

and in even further amounts, unmeasured; just in food too.

i couldnt hack verapamil or prednisomethingalone

bliss wishes and hugs too

-hoss

Share this post


Link to post
Share on other sites

:oI get the usual bunged upness... Which gave me a few issues with piles also. But some fibre and a low dose of lactulose at night sorted me out.

I do have some odd heart rhythms at times.... Feels like double beats. A few palputations. But I've been on verapamil now for three years straight at various doses and those are the only things I've noticed.

Oh... And tiredness. The drug does make you more sluggish. I have noticeably more pep when I reduce my dose. It's the only thing that makes me wish I could come off it from time to time.

I do however recognise that verapamil may have made my episodic CH, chronic. As when I try to come off the V my cluster rapidly starts rearing its ugly head so I have to immediately go back on it.

Still... I'd rather have 10 months pain free and 2 months of moderate discomfort that I have on V... Than the awful 4 months of awful awful pain, 8 months of wondering when the pains coming back cycles that I used to get before being diagnosed.

Plus, taking the V means I can drink alcohol and sleep. Both things I love to do!!  :D

Share this post


Link to post
Share on other sites

Hey ToniEvo,

Yup, same thing happened to me with the Verapamil.  I quit that drug and was prescribed Lithium after that.  WHOA, welcome to the "Land of Side Effects".  Quit that stuff immediately!  Thanks Doc!

Imitrex at 3mg doses has worked very well in the 3-4 times I've tried it.  None of that unwanted baggage at all.  Pain gone in 5-8 minutes too.  Really hated the sensation of hot chemicals scampering through your blood stream with the 6 mg shots.  It's got to feel like Chemo Therapy, you just get the overall aura of something really nasty and hot overtaking your gut.

I adapted the standard injector to give the 3 mg dose, using spacers to limit the travel of the plunger.  It was pretty easy and wished I'd taken photos of the construction.  Will disassemble (more like cut up) another injector soon and document the process, then share it here.

Never had to take the second 3 mg dose.  Good luck and PF days/nights...

weatherman  8-)

Share this post


Link to post
Share on other sites

I've never had any side effects from verapamil and I've increased the dose from 250mg's to 500 in the past years. Sumatriptan gives me a lot of drowsyness however and a weird feeling of slowness, sort of like I'm hung over every single day without the hungover-ness.

Share this post


Link to post
Share on other sites

Can anyone recommend an appropriate syringe size/needle gauge for splitting the 6mg auto-pens of imitrex?

The needles must be comparable in size to the AInj. ones, but possibly a little finer to make the whole process less horrible.

Thanks.

Share this post


Link to post
Share on other sites

Yeah. Probs. I want to order a bulk pack, so would like advice on syringe size/needle gauge from anyone who knows about splitting doses, or has insulin dependent diabetes even.

It's a minefield of huge, nasty looking syringes and long, deep, thick needles out there... I would want something comparable in length to the auto-pen, so I don't go too deep and hit an artery or anything. Plus, the shorter and finer the better. Long needles are FREAK-EE. Can't even look when having blood work done... Wuss.  ;)

Share this post


Link to post
Share on other sites

Oh... And this is just to tide me over until my fruit cakes are ready... As I'm in cluster now, and verapamil is only just keeping the flipping flippers at bay.

No napping, alcohol, chocolate, cheese, filling the car with fuel, processed meats and seemingly, exercise also. Not had that trigger before, but OK!  :D

Share this post


Link to post
Share on other sites

In the US, insulin syringes are sold in bulk. They are very cheap. I have bought them to treat our barn cats because you need a tiny syringe to give a shot to a sick kitten. Don't know the situation where you are with regards to purchasing over the counter. Hope that someone with personal knowledge will chime in for you HazBaz.  :)

Share this post


Link to post
Share on other sites

Verapamil ER 120 mg works for me and has stopped the attacks but I have noticed in the past week or two that my feet and ankles swell up and look interesting.  Soon as I elevate them they start to reduce.  My Stanford Doc want me to double but I have decided to stay the course.  As for the injection, I have only had to do it 3 times.  First was interesting.  Within the first 15 seconds I could feel it go up my neck into my head without problems and pain was gone. 2nd time I got a bit warm and 3rd time warm and nauseous.  I have not had to do it for over a month since I do the Verapamil in the evening along with 3 mgs of prednisone and a shot of Fluticasone nasal spray.  A breathrite on my nose at bed...And NO alcohol, ever!

Share this post


Link to post
Share on other sites

Sorry, schlossd, if you've answered this somewhere else, but you don't mention oxygen here. Do you have it? (If not, maybe you'd want to take a look at the CB Oxygen Page under the MENU tab on the left side of the page.)

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  

×